Virginia, 2016Flooding in Virginia, June 23, 2016
June 23, 2016 · NWS LWX · 2 events in 2 counties and zones
An upper level disturbance moved across the Mid-Atlantic region in the morning hours and showers and thunderstorms produced heavy rainfall across portions of the Shenandoah Valley. Rainfall led to areal flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance moved across the Mid-Atlantic region in the morning hours and showers and thunderstorms produced heavy rainfall across portions of the Shenandoah Valley. Rainfall led to areal flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 23, 2:11 AM EST, 4 hours 25 minutes earlier.
Area forecast discussion, Jun 23, 2:11 AM EST, 4 hours 25 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
311 AM EDT Thu Jun 23 2016
.SYNOPSIS...
Low pressure will pass through the region today and the associated
cold front is expected to slowly move through the area tonight into
Friday. High pressure will build overhead for the weekend before
moving off the coast Monday. A cold front may impact the area during
the middle portion of next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Attention this morning is on an approaching thunderstorm complex
across the Ohio Valley and Mid-West. Showers and thunderstorms
will continue to move eastward and across the Mid-Atlantic this
morning.
A frontal boundary is stretched across the Ohio Valley and Mid-
Atlantic regions this morning. A fast moving shortwave trough
will move across the Mid-Atlantic region this morning. Although
dewpts have been rising overnight...the Mid-Atlantic is on the
stable side of the frontal boundary early this morning. This will
change in the later morning hours as the frontal boundary moves
northward and instability and winds aloft increase.
Showers and thunderstorms will move E-SE across the region this
morning reaching the Blue Ridge Mtns by 5-7am ...I-95 by 6-8 am and
the Bay by 7-9am. There are currently two concerns with the
complex...heavy rain and gusty winds. Training thunderstorms are
occurring in OH/WV this morning and will move into the
VA/Potomac Highlands this morning. Multiple rounds of heavy rain
would cause flash flooding. Areas in the flash flood watch should
be concerned due to the lower flash flood guidance however other
areas can not to be ruled out if these training storms move into
the region.
The other feature moving across Ohio is a bowing line of severe
thunderstorms producing damaging winds. The E-SE storm motion may
bring this across the far SW counties this morning.
Overall...there is still uncertainty as the severity of storms
this morning especially east of the mountains however due to the
history of this complex...severe weather is possible early this
morning. Damaging winds and flash flooding are the main threats
and can not be ruled out.
The Mid-Atlantic region will stay in an unstable environment after
this complex moves east of the waters by late morning. The region
is expected to rebound with instability increasing today. Activity
will likely initiate from outflow boundaries as well as
differential heating boundaries by this afternoon. Model guidance
shows the best chance across the SW...VA/Potomac Highlands,
Shenandoah Valley and Central foothills. Severe thunderstorms are
possible with damaging winds being the main concern.
The frontal boundary will retreat southward tonight however
showers and thunderstorms will be possible into the evening
hours.
&&
.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
High pressure will push into the region Friday however another
shortwave trough will drop into the Ohio Valley. Showers are
possible mainly across the higher elevations Friday. Max temps in
the u70s/l80s are expected. High pressure will continue to build
into the region Friday night and dry conditions are expected.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
High pressure will remain over the region Saturday through
Sunday...bringing build into the region Friday night through
Sunday...bringing drier and cooler conditions to the area. An
isolated shower cannot be ruled out near the Blue Ridge Mountains
and Potomac Highlands...but even across these areas much of the time
will be dry.
High pressure will move offshore Monday and a return flow will allow
for more humid conditions along with the chance for showers and
thunderstorms. A cold front may pass through the area Tuesday into
Wednesday of next week...possibly bringing unsettled conditions.
&&
.AVIATION /07Z THURSDAY THROUGH MONDAY/...
+SHRA/VCTS will move across the terminals this morning as strong
thunderstorms approach from the Ohio Valley. Sub-vfr vsbys/cigs
are expected this morning and IFR/sub-IFR are also possible and
may be added to TAFs as activity gets closer due to the
uncertaintyin timing. Some thunderstorms are capable of gusty
winds. Another round of SHRA/VCTS are expected this afternoon with
sub-vfr conditions in heavy rain. Gusty winds will also be
possible.
Prevailing VFR conditions expected tonight through Friday night.
High pressure will bring VFR conditions most of the time Saturday
through Sunday. Will have to watch for low clouds Saturday morning
due to an easterly component to the low-level flow. High pressure
will move offshore Monday and a few showers and thunderstorms are
possible. A cold front may impact the terminals during the middle
portion of next week with possible showers and thunderstorms.
&&
.MARINE...
S winds will increase on the waters today and SCA conditions are
expected. Showers and thunderstorms are expected today and may cause
reduced vsbys as well as SMWs. Multiple rounds of thunderstorms are
expected through the afternoon on the waters. Winds become nrly
tonight and continue through Friday night.
High pressure will bring an easterly flow to the area Saturday and
Sunday. Winds should remain below sca criteria. The high will move
off the coast Monday and a cold front may impact the waters during
the middle portion of next week. More showers and thunderstorms are
possible during this time.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Flash Flood Watch until 2 PM EDT this afternoon for MDZ003-501-
502.
VA...Flash Flood Watch until 2 PM EDT this afternoon for VAZ027-028-
030-031-503-504.
WV...Flash Flood Watch until 2 PM EDT this afternoon for WVZ050>053-
055-501>506.
MARINE...Small Craft Advisory from 6 AM this morning to 6 PM EDT this
evening for ANZ530>543.
&&
SYNOPSIS...BJL
NEAR TERM...HAS
SHORT TERM...HAS
LONG TERM...BJL
AVIATION...BJL/HAS
MARINE...BJL/HASHazardous weather outlook, Jun 23, 4:20 AM EST, 2 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
520 AM EDT THU JUN 23 2016
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-241000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
520 AM EDT THU JUN 23 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...TODAY AND TONIGHT
NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED THIS
MORNING. HEAVY RAINFALL MAY LEAD TO LOCALIZED FLASH FLOODING OF
SMALL STREAMS AND CREEKS AS WELL AS URBAN AREAS.
ADDITIONAL THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO THIS
EVENING. STORMS WILL HAVE THE POTENTIAL TO BE SEVERE...WITH
LOCALLY DAMAGING WINDS AND LARGE HAIL BEING THE PRIMARY THREATS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO THIS EVENING.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-241000-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE-
HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-
EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
520 AM EDT THU JUN 23 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...TODAY AND TONIGHT
NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED THIS
MORNING. SOME STORMS WILL BE CAPABLE OF PRODUCING LOCALLY
DAMAGING WINDS...ESPECIALLY ACROSS THE POTOMAC HIGHLANDS INTO
CENTRAL VIRGINIA. HEAVY RAINFALL MAY LEAD TO FLASH FLOODING OF
SMALL STREAMS AND CREEKS AS WELL AS URBAN AREAS. A FLASH FLOOD
WATCH IS IN EFFECT FOR WESTERN MARYLAND...EASTERN WEST
VIRGINIA...THE POTOMAC HIGHLANDS OF VIRGINIA AND THE NORTHERN
SHENANDOAH VALLEY UNTIL 2 PM.
ADDITIONAL THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO THIS
EVENING. STORMS WILL HAVE THE POTENTIAL TO BE SEVERE...WITH
LOCALLY DAMAGING WINDS AND LARGE HAIL BEING THE PRIMARY THREATS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY INTO THIS EVENING.
Flood, Page
- When
- June 23, 6:36 AM EST to 12:00 PM EST
- Where
- Page County, 0.68 mi S of Luray to 1.12 mi SE of Luray
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.660, -78.470
Mill Creek Road was flooded and closed in the town of Luray.
Flood, Shenandoah
- When
- June 23, 8:24 AM EST to 4:00 PM EST
- Where
- Shenandoah County, 0.83 mi ESE of Jerome to 0.29 mi SSW of Jerome
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.866, -78.705
Multiple roads reported flooded and closed along Stony Creek in Western Shenandoah County.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in West Virginia, June 23, 201616 deaths · $41 million · 2 events
- Tornado and Flash Flooding in West Virginia, June 23 to 24, 20167 deaths · 2 injured · $121 million · EF1 · 69 events
- Wildfire in California, June 23 to 30, 20162 deaths · 1 event
- Damaging Winds in Indiana, June 23, 20161 death · $20,000 · 52 kt wind · 5 events
- Flash Flooding in Virginia, June 23, 20163 injured · $9.1 million · 6 events
- Hail and Damaging Winds in Virginia, June 23, 2016$148,000 · 2.75 in hail · 37 events
- Flood and Damaging Winds in Tennessee, June 23 to 24, 2016$271,000 · 50 kt wind · 9 events
- Flash Flooding and Damaging Winds in Kentucky, June 23, 2016$123,000 · 50 kt wind · 9 events
- Flash Flood and Hail in Ohio, June 23, 2016$97,000 · 1 in hail · 9 events
- Damaging Winds in Kentucky, June 23, 201650 kt wind · 39 events
- Damaging Winds in Kentucky, June 23, 2016$37,000 · 61 kt wind · 2 events
- Damaging Winds in Virginia, June 23, 2016$25,000 · 50 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 645440, 645441.